Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 70, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2009, 10:05 AM CDT for Lyon County, Iowa; Lincoln County, Minnehaha County, Turner County, South Dakota; Rock County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 10:05 AM CDT (15:05 UTC)
- Expired
- Jun 23, 2009, 10:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 14 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 8:01 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 231505
SVRFSD
IAC119-MNC133-SDC083-099-125-231530-
/O.NEW.KFSD.SV.W.0070.090623T1505Z-090623T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LYON COUNTY IN NORTHWEST IOWA
NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
WESTERN ROCK COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 1030 AM CDT
* AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES WEST OF DELL RAPIDS TO SIOUX FALLS TO WORTHING...AND
WERE MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HARRISBURG...DELL RAPIDS AROUND 1010 AM CDT...
LAKE ALVIN STATE RECREATION AREA...BRANDON AROUND 1015 AM CDT...
ROWENA...CANTON AROUND 1020 AM CDT...
VALLEY SPRINGS...GARRETSON AROUND 1025 AM CDT...
LARCHWOOD...BEAVER CREEK AROUND 1030 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4384 9637 4353 9629 4327 9629 4331 9700
4383 9703
TIME...MOT...LOC 1505Z 270DEG 31KT 4384 9678 4358 9671
4334 9678
$$
BT3 follow-up statements
000
WWUS53 KFSD 231510
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT TUE JUN 23 2009
IAC119-MNC133-SDC083-099-125-231530-
/O.CON.KFSD.SV.W.0070.000000T0000Z-090623T1530Z/
LYON IA-ROCK MN-MINNEHAHA SD-LINCOLN SD-TURNER SD-
1010 AM CDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN TURNER...NORTHERN LINCOLN...MINNEHAHA...WESTERN ROCK
AND WESTERN LYON COUNTIES...
AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DELL RAPIDS TO SIOUX FALLS TO WORTHING...MOVING EAST
AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE ALVIN STATE RECREATION AREA AND BRANDON AROUND 1015 AM CDT...
ROWENA AROUND 1020 AM CDT...
CANTON...VALLEY SPRINGS...PALISADES STATE PARK AND GARRETSON AROUND
1025 AM CDT...
LARCHWOOD AND SHERMAN AROUND 1030 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A GUST FRONT
SURGING AHEAD OF THE STORM PRODUCING 40 TO 50 MPH
WINDS...HOWEVER...THE STRONGEST WINDS ARE COINCIDENT WITH THE
LEADING EDGE OF THE RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4384 9637 4353 9629 4327 9629 4331 9700
4383 9703
TIME...MOT...LOC 1509Z 270DEG 31KT 4384 9673 4358 9667
4334 9674
$$
BT000
WWUS53 KFSD 231521
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT TUE JUN 23 2009
IAC119-MNC133-SDC083-099-125-231530-
/O.CON.KFSD.SV.W.0070.000000T0000Z-090623T1530Z/
LYON IA-ROCK MN-MINNEHAHA SD-LINCOLN SD-TURNER SD-
1021 AM CDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN TURNER...NORTHERN LINCOLN...MINNEHAHA...WESTERN ROCK
AND WESTERN LYON COUNTIES...
AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DELL RAPIDS TO BRANDON TO CANTON...MOVING EAST AT 35
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
VALLEY SPRINGS...PALISADES STATE PARK...GARRETSON AND CANTON AROUND
1025 AM CDT...
LARCHWOOD...BEAVER CREEK...HILLS AND INWOOD AROUND 1030 AM CDT...
LOCAL MEDIA REPORTED TREES AND POWERLINES DOWN ON THE SOUTHERN EDGE
OF SIOUX FALLS WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4384 9637 4353 9629 4327 9629 4331 9700
4383 9703
TIME...MOT...LOC 1520Z 270DEG 31KT 4384 9660 4358 9654
4334 9661
$$
BT000
WWUS53 KFSD 231531
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT TUE JUN 23 2009
IAC119-MNC133-SDC083-099-125-231541-
/O.EXP.KFSD.SV.W.0070.000000T0000Z-090623T1530Z/
LYON IA-ROCK MN-MINNEHAHA SD-LINCOLN SD-TURNER SD-
1031 AM CDT TUE JUN 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER...NORTHERN
LINCOLN...MINNEHAHA...WESTERN ROCK AND WESTERN LYON COUNTIES EXPIRES
AT 1030 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
WE WILL CONTINUE TO MONITOR CONDITIONS CLOSELY FOR ANY INCREASE IN
WIND SIGNATURES. STAY ALERT FOR ANY FUTURE WARNINGS WHICH MAY OCCUR
IN SOUTHWEST MINNESOTA OR EXTREME NORTHWEST IOWA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4384 9637 4353 9629 4327 9629 4331 9700
4383 9703
TIME...MOT...LOC 1521Z 270DEG 31KT 4384 9659 4358 9653
4334 9660
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:01 AM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Jun 23, 4:01 AM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT TUE JUN 23 2009
.DISCUSSION...
MCS FIRING UP OVER WESTERN NEBRASKA EARLY THIS MORNING WITH THE MEAN
WIND AND UPPER LEVEL SUPPORT SUGGESTING THAT THIS ACTIVITY WILL WORK
INTO CENTRAL SOUTH DAKOTA EARLY THIS MORNING. AS IT REACHES SC SD IT
VERY WELL COULD TAKE A BIT OF A RIGHT TURN AND HEAD EAST INTO NE NE
AND SE SD PER THE CORFIDI VECTORS. DO BELIEVE THAT THERE IS A GOOD
CHANCE THAT THE MCS WILL WEAKEN THROUGHOUT THE MORNING AS LOW LEVEL
WIND SHEAR PRETTY WEAK SO WOULD NOT EXPECT THIS TO TAKE A SHARP
RIGHT HAND TURN AND REMAIN STRONG/SEVERE THROUGHOUT THE
MORNING...BUT WILL KEEP THIS IN THE BACK OF MY MIND. SO...ASSUMING
MCS DOES WEAKEN/DIE THIS MORNING IN THE VICINITY OF SC SD/NE NE THEN
THE QUESTION BECOMES WHERE WILL THE AFTERNOON CONVECTION FIRE. THE
STRENGTH OF THIS MCS WILL LIKELY LEAVE A FAIRLY STRONG OUTFLOW...SO
GOING WITH THE IDEA THAT THE MID LEVEL FLOW WILL DICTATE MOST ON
MOVEMENT/PROPAGATION STILL LOOKING AT THE NORTHERN HALF OF THE CWA
FOR INITIATION BY MID TO LATE AFTERNOON...WITH THIS ACTIVITY THEN
PROGRESSING EAST AND THE FRONT SLIDING SOUTH INDUCING ADDITIONAL
DEVELOPMENT. WITH EXPECTED CAPE VALUES AROUND 3000 J/KG AND TOTAL
EFFECTIVE SHEAR AROUND 35 KNOTS ORGANIZED SEVERE WILL BE A
POSSIBILITY. AN ORGANIZED BOW ECHO WILL BE THE MAIN CONCERN AFTER
INITIAL DEVELOPMENT/LARGE HAIL THREAT.
AS FOR THE HEAT ADVISORY...CURRENT LOCATION LOOKS GOOD AND NO PLANS
TO CHANGE. OUTSIDE OF AN UNEXPECTED DAYTIME MCS...THE HEAT AND
HUMIDITY SHOULD LEAD TOWARDS HEAT INDICES OF 105 TO 110. THE REST OF
THE AREA WILL STILL BE VERY WARM AND HUMID AS WELL...JUST NOT
EXCEEDING 105.
WITH UPPER LEVEL SUPPORT REMAINING FAVORABLE FOR CONVECTION ON
WEDNESDAY AND WEDNESDAY NIGHT WILL KEEP MID RANGE POPS IN PLACE.
SHOULD BE COOLER BUT STILL WARM ON WEDNESDAY WITH MOST AREAS IN THE
80S. /08
&&
.AVIATION
BIGGEST CHALLENGE TODAY WILL BE TIMING AND LOCATION OF POSSIBLE
CONVECTION ACROSS THE REGION. PRESENT CONVECTION OVER WESTERN
NEBRASKA MAY AFFECT THE WESTERN JAMES RIVER VALLEY...INCLUDING
KHON...BETWEEN 14Z AND 18Z. MAY SEE TEMPORARY LULL IN CONVECTION
THROUGH THE EARLY AFTERNOON...BEFORE ACTIVITY REDEVELOPS AFTER
20Z...IMPACTING MAINLY THE KHON AND KFSD TAF SITES THROUGH THIS
EVENING. WHILE VFR CONDITIONS WILL PREVAIL THROUGH MOST OF THE
DAY...LOCAL MVFR VISIBILITIES WILL OCCUR IN HEAVIER THUNDERSTORM
ACTIVITY. /JM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR IAZ002-003-
012>014-020>022-031-032.
MN...NONE.
NE...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR NEZ013-014.
SD...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR SDZ069>071.
&&Hazardous weather outlook, Jun 23, 5:02 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 502 AM CDT TUE JUN 23 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 502 AM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COMPLEX OF THUNDERSTORMS WILL MOVE INTO CENTRAL SOUTH DAKOTA EARLY THIS MORNING...BUT SHOULD SLOWLY DISSIPATE BY LATE MORNING. ISOLATED HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THE BETTER THREAT FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 90. SCATTERED THUNDERSTORMS WILL REDEVELOP AND THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZED HAIL AS WELL AS WIND GUSTS TO 70 MPH. THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE ORGANIZED AND PROGRESS SOUTHEAST INTO FAR SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 80 MPH. FLOODING... WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES. THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH FLOODING. EXCESSIVE TEMPERATURES... THE AFTERNOON HEAT INDEX WILL REACH 105 TO 110 DEGREES ACROSS THE LOWER MISSOURI RIVER VALLEY INTO NORTHWEST IOWA. PLEASE TAKE CAUTION AND PREPARE FOR THIS EXCESSIVELY HOT AND HUMID AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH A FEW POSSIBLY BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 23, 8:28 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 7 E GEDDES 43.25N 98.56W
06/23/2009 E0.75 INCH CHARLES MIX SD PUBLIC
PENNY SIZE HAIL AND 40 MPH WINDS.
&&
MDBLocal storm report, Jun 23, 8:42 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL 2 W PARKSTON 43.39N 98.03W
06/23/2009 E0.25 INCH HUTCHINSON SD PUBLIC
PEA SIZED HAIL, HEAVY RAIN, AND 40 MPH WINDS.
&&
MDBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:04 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 41 min |
| Jun 23, 12:10 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 50 min |
| Jun 23, 7:47 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 28 min |
| Jun 23, 8:09 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 35 min |
| Jun 23, 9:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.